NCLEX : Tumor Treatment Follow-Up

Study concepts, example questions & explanations for NCLEX

varsity tutors app store varsity tutors android store

Example Questions

Example Question #50 : Conditions And Treatments

You are the nurse taking care of a patient in an oncology clinic who was treated with chemotherapy and radiation therapy for anal cancer. The patient finished treatment two weeks ago. Which of the following treatment side effects would you expect to see?

Possible Answers:

Pupil dilation 

Headache

Eye redness

Rectal bleeding

Fever

Correct answer:

Rectal bleeding

Explanation:

The correct answer is "rectal bleeding." This answer is correct, as the patient is being treated with chemotherapy and radiation therapy for anal cancer, and is multiple weeks removed from treatment. Rectal bleeding is a very common side effect in patients who recently received radiation therapy to the anus, as numerous blood vessels are treated by the radiation therapy, and the body's immunologic response to radiation therapy also promotes vascular permeability. Rectal bleeding, unless profuse and uncontrolled is often a self-limiting phenomenon in the setting of radiation and while troublesome for the patient, does not pose much of an acute threat to the patient's stability.

Fever is something that should be taken seriously in any cancer patient, especially one receiving chemotherapy. However, it should not necessarily be expected. It should always be assessed for.

Headache is a common side effect in patients actively receiving chemotherapy, often either directly due to the chemotherapy drug itself, or to dehydration as a side effect of treatment/lack of appetite. This patient is multiple weeks removed from chemotherapy though, so headache would not be expected as a treatment side effect at this time.

Pupil dilation and eye redness are not typical side effects of chemotherapy or radiation therapy for anal cancer.

Example Question #1 : Tumor Treatment Follow Up

You are the nurse at an oncology practice taking care of an otherwise healthy 22-year old male being treated with chemotherapy and radiation for Hodgkin's lymphoma. His chemotherapy regimen consists of doxorubicin, bleomycin, vinblastine, and dacarbazine. He is not receiving any other medications. He reports feeling well aside from fatigue, and numbness and tingling of his hands and feet. Which of the following is the most likely cause of the hand and foot numbness and tingling?

Possible Answers:

Vinblastine-induced neuropathy

Selective serotonin reuptake inhibitor discontinuation syndrome

Diabetic neuropathy

Posterior spinal cord degeneration

Bleomycin-induced neuropathy

Correct answer:

Vinblastine-induced neuropathy

Explanation:

The correct answer is "Vinblastine-induced neuropathy." 

This is the most likely explanation for this patient's peripheral neuropathy, as the patient is described as being healthy aside from Hodgkin's lymphoma, and on no medications aside from his chemotherapy regimen. As a result, diabetic neuropathy and selective serotonin reuptake inhibitor discontinuation syndrome can each be ruled out as etiologies. Similarly, given that he is otherwise healthy and not complaining of any additional neurological symptoms (and given that he is young and actively receiving chemotherapy) it is unlikely that he is experiencing posterior spinal cord degeneration. 

Thus, in a young patient with lymphoma who is receiving chemotherapy and experiencing peripheral neuropathy, the most likely etiology is one of the chemotherapy medications that he is receiving. In this patient's case, he is receiving doxorubicin, bleomycin, vinblastine, and dacarbazine. Of these medications, vinblastine is the most strongly associated with peripheral neuropathy, as this is a fairly common side effect of vinblastine and other agents in the same class (vinca alkaloids). As such, vinblastine-induced neuropathy is the most likely etiology.

Example Question #52 : Conditions And Treatments

You are a nurse at an oncology clinic taking care of a 65-year old male with stage one non-small cell lung cancer (NSCLC) who is one year removed from a wedge resection and chemotherapy. Which of the following tests would be best to assess treatment response in this patient?

Possible Answers:

CT (without PET)

PET-CT

MRI

X-ray

Pulmonary function tests

Correct answer:

PET-CT

Explanation:

The correct answer is "PET-CT." This is the correct answer because a PET-CT shows not only spatial information from the serial slices taken on CT imaging, which would include the size and location of any potential tumor, scarring, or nodal involvement, but also the FDG-avidity or uptake of the contents of the image, which would help correlate the spatial findings with possible disease activity. Nodules observed on a CT scan can be non-descript, ranging from malignant, to indeterminate, to benign (which may still be infectious or inflammatory). The addition of PET to a CT allows the observer to see which nodules, nodes, or lesions are more likely to be indicative of disease burden, as tumors and infections will have greater FDG uptake since they are more metabolically active than surrounding tissues. 

MRI is not typically used to assess treatment in lung cancer as CT coupled with PET is more commonly used. X-ray does not provide enough resolution to adequately assess response to cancer treatment. Pulmonary function tests, while a useful measure of lung functionality, do not give a specific picture of the lung cancer burden and as such are not the best treatment response assessment tool.

Example Question #53 : Conditions And Treatments

You are the nurse in an oncology clinic taking care of a patient with a glioblastoma who has been receiving chemotherapy and radiation therapy. You want to assess response to treatment. Which of the following images should would best assess treatment response?

Possible Answers:

CT Head with contrast

MRI Head

CT Head without contrast

PET-CT

X-ray Head

Correct answer:

MRI Head

Explanation:

The correct answer is "MRI Head." This is the correct answer because in evaluating brain parenchyma, which is relatively soft tissue, MRI provides the greatest degree of spatial resolution, which would best allow assessment of any residual, recurrent, or new tumor burden within the brain. CT imaging is commonly used to assess the brain when evaluating for bleeds or fractures, among other conditions, as it is far more expedient than MRI. However, it does not visualize the soft tissue of the brain parenchyma as well as MRI, and treatment response MRI scans are often not emergent, and therefore MRI would be preferred. PET-CT, while often highly useful in oncologic assessments is of limited value in evaluating the brain for cancer response, because the entire brain is highly metabolically active in nearly all patients, and therefore the entire brain typically has a great deal of FDG uptake uniformly, limiting the value of the scan.

Learning Tools by Varsity Tutors

Incompatible Browser

Please upgrade or download one of the following browsers to use Instant Tutoring: